1q: a 5 year old child presents with confusion, increased salivation, lacrimation, fasciculations, miosis, tachycardia and hypertension. Which of the following poisons can cause these manifestations ?
b. organophosphorous insecticide
d. organochlorine pesticide
explanation : only opium and organophosphorous insecticides out of the above 4 options cause miosis . it is to be noted that dhatura ( atropine ) and organochlorine cause mydriasis .
organsophosphate poisoning : organophosphate poisons irreversibly inhibit acetylcholinesterase and cause accumulation of acetylcholine at muscarinic and nicotinic receptors .
Muscarinic effects of organosphosphorous poisons are :
1. miosis and blurred vision
2. increased sweating, salivation, lacrimation
3. increased bronchial secretions, bronchoconstriction
4. abdominal cramps, diarrhea, nausea, vomiting
5. urinary frequency and incontinence
Nicotinic effects of organophosphorous poisons are :
1. on striated muscles – twitching, fasciculations, cramps and muscle paralysis
2. on sympathetic ganglia – hypertension and tachycardia
CNS effects of organophosphorous poisons are :
1. anxiety , restlessness and confusion
2. seizures and coma
- this child presents with tachycardia and hypertension which are nicotinic manifestations. Sometimes the presentation can vary due to the muscarinic effect on cardiovascular system which causes bradycardia and hypotension , but this occurs due to severe organosphosphorous poisoning .
This question was asked in the november 2002 AIIMS question paper .